Concomitant use of non-steroidal anti-inflammatory drugs (NSAID) can substantially increase the risk of stomach bleeding seen with antidepressants in the selective serotonin reuptake inhibitor (SSRI) class, a new meta-analysis suggests.

The research was undertaken by Dr Yoon Loke, a clinical pharmacologist at the University of East Anglia’s School of Medicine, Health Policy and Practice, together with colleagues at Wake Forest University in the US. Building on the existing association between SSRI antidepressants and upper gastrointestinal haemorrhage (UGIH), the researchers sought to establish the extent and characteristics of this adverse reaction as well as any possible interaction with NSAID therapy. Their findings were published online by the journal Alimentary Pharmacology & Therapeutics.

The meta-analysis took in four observational studies involving more than 153,000 patients taking SSRIs with or without concurrent NSAIDs. It confirmed that SSRIs doubled the risk of UGIH but also found the risk was six times higher when SSRIs and NSAIDs were taken in combination. Over a period of one year, one in every 106 patients taking SSRIs together with NSAIDs will need to be admitted to hospital with gastrointestinal bleeding, the researchers calculated.

Specifically, the meta-analysis showed an odds ratio of 2.36 (95% confidence interval (CI): 1.44-3.85; p = 0.0006) for UGIH associated with SSRI antidepressants. The odds ration increased to 6.33 (95% CI: 3.40-11.8; p = < 0.00001) with SSRIs and concomitant NSAIDs. The number-needed-to-harm figure per year was 411 for SSRIs alone and 106 for SSRIs and NSAIDs taken together.

A safer option?

A further analysis of 101 spontaneous case reports from pharmacovigilance databases showed that UIGH occurred after a median of 25 weeks with SSRIs and that 67% of these patients were on NSAIDs.

“If you have a history of stomach ulcers or indigestion, then SSRIs may not be the best choice for treating your depression,” Dr Loke commented. “There are other antidepressants which seem to be less harmful.” If patients on SSRIs did need to take a painkiller, non-NSAID products such as paracetamol might be a safer option, he added.